Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Potassium Levels
    avatar
    An_193005 posted:
    I know the heart needs a certain level of potassium to operate correctly. I can find all kind of information on what to do to maintain a healthy potassium level. My problem is my potassium level is high.
    I have blood work done every three months due to diabetes & high blood pressure. I can not find any information about what to do about high potassium levels. Is this a concern?
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    "My problem is my potassium level is high."

    "Is this a concern?"

    Yes, of course.

    What Causes High Levels of Potassium in the Body?

    Hyperkalemia is the term given to high potassium levels circulating in the blood system of the body. Potassium is a necessary electrolyte used for the proper function of metabolism, heart rate, regulation of muscle tissue and digestion.

    While potassium is necessary, high levels of it has many side effects that can lead to several life-threatening conditions, including heart failure and renal failure. Root causes of hyperkalemia can stem from either diet or malfunctioning cell excretion of the electrolyte.

    Causes......

    http://www.ehow.com/about_5052825_causes-high-levels-potassium-body.html

    Most important, communicate/interact well with your doctor(s). Best of luck down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -

    Quote!

    Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

    - Charles Inlander, People's Medical Society

    .

    It's your future......be there.

    . .

    WebMD/WebMD Health Exchanges does not provide medical advice, diagnosis or treatment.
     
    avatar
    carol131313 responded:
    Eat more mayonaise
     
    avatar
    billh99 responded:
    Some medicines affect potassium levels.

    I know that some for high BP I know that ACEinhibitors can increase it. And there are diuretics that can decrease it and other that can increase it.

    Ask your pharmacist if any of your meds can cause an increase. And if so talk to your doctor about switching.
     
    avatar
    billh99 responded:
    Also most salt substitutes contain potassium. Also watch any vitamins or suppliments and check their contents for potassium.
     
    avatar
    harryas responded:
    Have the test for Potassium done over. A high number of errors in reporting potassium is a problem with many labs. Have a redo and you will be amased.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center